Colorado, 2001

Hail in Colorado, May 27, 2001

May 27, 2001 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 27, 1:32 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, May 27, 1:32 PM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
232 PM MDT SUN MAY 27 2001

BUSY AFTERNOON AS SEVERE WEATHER IS ALREADY UNDERWAY.

BASED ON INITIALIZATION AND PERFORMANCE THROUGH 18Z WILL LEAN TO ETA
FOR FIRST TWO PERIODS...THEN BLEND AVN AND ETA THROUGH 72 HOURS.
WILL USE HPC GUIDANCE FOR EXTENDED.

VERY GOOD 0 TO 6 KM SHEAR OF 45 KTS OR SO WILL SUPPORT ORGANIZED
SEVERE CONVECTION FOR THE NEXT FEW HOURS AS SHORTWAVE MOVES OVER
THE REGION...THEN MAJOR BOUNDARY GETS PUSHED WELL SOUTHWEST.

ANOTHER SHORTWAVE IS PROGGED FOR TOMORROW NIGHT WITH PRECIP NEARLY
CERTAIN FOR ALL BUT EASTERNMOST ZONES.

TUESDAY...COULD BE A REPEAT OF MONDAY.

TEMPS NEAR FWC GUIDANCE AS FAN/MAV HAS RUN A LITTLE TOO COOL WITH
PAST COOL AIR ARRIVALS. POPS TWEAKED UP OR DOWN A BIT BASED ON
EXPECTED 500 AND 700 MB HEIGHT TENDENCIES.

REGION MOVES INTO REGIME OF RELATIVELY FAST NORTHWEST FLOW ALOFT
THURSDAY AS FRONT SWEEPS INTO GULF OF MEXICO.  SOME MOISTURE RETURN
IS POSSIBLE BY LATE SATURDAY...BUT 24 HOURS POPS ARE NOT QUITE TO
THE 30 PERCENT THRESHOLD FOR MENTION IN THE EXTENDED.

.GLD...NONE.

ENTWISTLE

In the hours before

Special weather statement, May 27, 1:27 PM MST, 1 hour 8 minutes before
COZ090>092-KSZ013-014-027>029-041-042-280200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MDT SUN MAY 27 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 8 PM MDT (9 PM CDT) FOR FAR EASTERN COLORADO AND A PORTION OF
NORTHWEST KANSAS. IN COLORADO...THE COUNTIES INCLUDED ARE YUMA...
KIT CARSON...AND CHEYENNE. IN NORTHWEST KANSAS...THE COUNTIES
INCLUDED ARE SHERMAN...THOMAS...WALLACE...LOGAN...GOVE...GREELEY...
AND WICHITA.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. SEVERE
THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF OUTSIDE...MOVE
TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

BULLER
Local storm report, May 27, 1:49 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
249 PM MDT SUN MAY 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0239 PM    10 WNW WINONA             KS   TORNADO
05/27/01   LOGAN                          TORNADO ON GROUND ABOUT
                                          5 MINUTES. REPORTED BY
                                          HAM RADIO OPERATOR.u
Local storm report, May 27, 2:04 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
304 PM MDT SUN MAY 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    1 E WALLACE               KS   TORNADO
05/27/01   WALLACE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0235 PM    WALLACE                   KS   70 MPH TSTM GUST
05/27/01H   WALLACE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 27, 2:22 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM MDT SUN MAY 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0309 PM    6 N LEOTI                 KS   1.75 INCH HAIL
05/27/01   WICHITA                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 27, 2:30 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
330 PM MDT SUN MAY 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    11 NE TRIBUNE             KS   TORNADO
05/27/01   WICHITA                        TORNADO WAS ON GROUND
                                          FOR 5 MINUTES. REPORTED
                                          BY STORM SPOTTER.
V
Local storm report, May 27, 2:32 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
332 PM MDT SUN MAY 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0322 PM    16 E SHARON SPGS          KS   TORNADO
05/27/01   LOGAN                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Goodland radar (KGLD), 83 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cheyenne

When
May 27, 2:35 PM MST
Where
Cheyenne County, Cheyenne Wells
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.817, -102.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245859.